Heavy Rain, Fairfield
- When
- April 2, 4:00 AM EST to April 3, 11:00 PM EST
- Where
- Fairfield County, Countywide
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.326, -73.447 (the zone’s center; the record gives no point)
A low pressure system developed in the Gulf Of Mexico and rapidly intensified as it moved north to northeast. The low passed over the Appalachian Mountains and moved slowly west of the local area Saturday and Sunday, April 2nd and 3rd.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A low pressure system developed in the Gulf Of Mexico and rapidly intensified as it moved north to northeast. The low passed over the Appalachian Mountains and moved slowly west of the local area Saturday and Sunday, April 2nd and 3rd. Widespread heavy rain along with embedded heavy showers and thunderstorms occurred with this system. Storm Total Rainfall amounts ranged from around 1.00 to 2.50 inches.During March 28th and 29th, only 3 to 5 days earlier, another low dumped 1.50 to 3.50 inches of rain across the region as it moved north to northeast along the eastern seaboard. These wet antecedent conditions primed the local area for additional urban flooding with 2.50 to 6.00 inches of rain occurring in less than 5 days.Heavy rain caused widespread urban flooding. Some small streams and rivers experienced significant within bank rises. In addition, high wind gusts from 35 to 57 mph, associated with heavier showers, downed many trees.Here are selected rainfall amounts for:Fairfield County - from 1.04 inches at Wilton to 2.70 inches at New Fairfield. At Sikorsky Airport in Bridgeport, 1.16 inches was measured.New Haven County - from 1.20 inches at North Cheshire Wells to 1.69 inches at Tweed Airport in New Haven.Middlesex County - from 1.08 inches at Old Saybrook to 2.20 inches at Haddam.New London County - from 1.10 inches at Old Lyme to 2.28 inches at Bartlett Brook. At New London Airport in Groton, 1.63 inches was measured.Here are selected peak wind gusts for:Fairfield County - At Sikorsky Airport in Bridgeport, a peak wind gust to 36 mph was measured on April 2nd at 8:03 am.New Haven County - Measured peak wind gusts ranged from 36 mph at Tweed Airport in New Haven to 39 mph at Oxford Airport in Oxford.New London County - Measured peak wind gusts ranged from 38 mph at New London Airport in Groton to 57 mph at Gales Ferry on April 2nd at 9:35 pm. Spotters reported several downed trees in Voluntown, Baltic, and 20 miles north of New London mainly between 11:30 pm on April 2nd and 12:30 am on April 3rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Apr 2, 4:00 AM EST, 0 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
400 AM EST SAT APR 2 2005
.SHORT TERM (THROUGH MONDAY)...SIGNIFICANT RAINFALL/FLOODING EVENT
ABOUT TO UNFOLD. 00Z NAM AND SUNYSB MM5 STILL VERY INSISTENT ON AN
AVERAGE OF 2-4 INCHES OF RAIN WITH IMPRESSIVE DYNAMICS EVIDENT AT
ALL LEVELS ESPECIALLY THIS AFTERNOON AND EVENING...STRONG UPPER
LEVEL DIVERGENCE/DIFLUENCE...MID LEVEL SHORTWAVE ENERGY...60-70 KT
LOW LEVEL JET TRANSPORTING CONSIDERABLE ATLANTIC MOISTURE WITH PW
1-1.5 INCHES NORTHWARD...AND STRONG ISENTROPIC UPGLIDE ON 295-300K
SURFACES. RAINFALL AMOUNTS WILL BE ENHANCED DUE TO OROGRAPHIC LIFT
NORTH AND WEST OF NYC AS STRONG SE BOUNDARY LAYER FLOW DEVELOPS...
HIGHEST RAINFALL TOTALS APPROACHING 5 INCHES ARE MOST LIKELY THERE
THOUGH WITH NAM ADVERTISING SHOWALTER INDICES +2 OR LOWER...ELEVATED
CONVECTION COULD PRODUCE LOCALLY HEAVIER TOTALS ANYWHERE IN THE CWA.
RIVERS AND STREAMS IN NORTHEAST NJ AND THE LOWER HUDSON VALLEY HAVE
BARELY RECOVERED FROM THE HEAVY RAINS OF EARLIER THIS WEEK...AND
MAJOR FLOODING IS LIKELY ESPECIALLY IN THE PASSAIC RIVER BASIN IN
NORTHEAST NJ...ALONG THE HOUSATONIC RIVER IN CT AND THE WALLKILL IN
ORANGE COUNTY...AND THE CONNECTICUT RIVER...THE LATTER OF WHICH WILL
ALSO HAVE TO CONTEND WITH SIGNIFICANT RUNOFF FROM SNOWMELT AND HEAVY
RAINS UPSTREAM.
WIND WILL ALSO BE AN ISSUE THIS AFTERNOON AND EVENING. ADVISORY FOR
NYC AND COASTAL SECTIONS WAS ISSUED EARLIER THIS EVENING AND WILL BE
CONTINUED AS PRESSURE GRADIENT TIGHTENS UP CONSIDERABLY. MAY ALSO
HAVE TO WATCH FOR ANY DOWNWARD MOMENTUM TRANSFER IN HEAVIER
CONVECTION THIS AFTERNOON AND EVENING.
DRY SLOT ROTATES THROUGH THE AREA LATE SAT NIGHT/EARLY SUN MORNING
BUT QUICKLY FILLS IN BEFORE MIDDAY AS VERTICALLY STACKED SURFACE AND
UPPER LOWS MOVE ACROSS OR JUST WEST OF THE AREA. ONLY EXPECTING AN
ADDITIONAL 1/4 INCH OR SO QPF...BUT ANY ADDITIONAL PRECIP WILL ADD
INSULT TO INJURY AS IT WILL ALL BE IN THE FORM OF RUNOFF AND
EXACERBATE FLOODING. PRECIP FINALLY TAPERS OFF LATE SUN NIGHT/MON
MORNING...AND WITH H8 TEMPS ARE BELOW 0C...MARGINAL THICKNESSES AND
STEEP LOW LEVEL LAPSE RATES PRECIP COULD MIX WITH OR CHANGE TO SNOW
SHOWERS IN THE HIGHEST ELEVATIONS OF NORTHEAST NJ AND THE LOWER
HUDSON VALLEY. LOW LEVEL MOISTURE/CYCLONIC FLOW HANGS IN FOR MUCH OF
MONDAY...WITH PLENTY OF CLOUDS AND TEMPS A LITTLE COOLER THAN MAV
NUMBERS.
&&
.LONG TERM (MONDAY NIGHT THROUGH FRIDAY)...WEAK HIGH PRESSURE INTO
THE AREA TUESDAY WILL LEAVE AREA DRY...BUT THEN SLOW MOVING WARM
FRONT APPROACHES WEDNESDAY AND STALLS IN THE AREA THROUGH FRIDAY
WHEN IT IS EXPECTED TO BE FORCED THROUGH AS PARENT LOW PRESSURE
CENTER MOVES INTO PENNSYLVANIA. COULD BE A PROLONGED PERIOD OF LIGHT
RAIN...DRIZZLE...FOG WEDNESDAY INTO EARLY FRIDAY. THEN WARM SECTORED
FRIDAY WITH A CHANCE OF SHOWERS WITH THE COLD FRONT THROUGH THE AREA.
&&
.AVIATION...CIGS IN THE PROCESS OF LOWERING TO IFR OR LOWER. THESE
CONDITIONS WILL THEN QUITE LIKELY PREVAIL THROUGH THE NEXT 24 HOURS
AND BEYOND. VSBYS STILL GOOD FOR THE MOST PART...BUT TREND HERE WILL
ALSO BE DOWNWARD DUE TO RAIN AND FOG. RAIN WILL BECOME HEAVY AT
TIMES THIS MORNING WITH THIS THREAT LINGERING THROUGH THE TAF PERIOD
AND BEYOND. WINDS ARE A BIG CONCERN TODAY AS WELL AS A DEVELOPING
STRONG LOW LEVEL SOUTHEASTERLY JET COMES INTO PLAY EARLY ON. MODELS
DIFFER SOMEWHAT ON THE STRENGTH OF THIS JET BUT ALL INDICATE AT
LEAST 50+ KNOTS. AS SUCH...LOW LEVEL WIND SHEAR WILL BE AN ISSUE AT
THE TERMINALS FROM EARLY ON TODAY. IN ADDITION...SURFACE WINDS BY
AFTERNOON SHOULD SEE SUSTAINED AROUND 25 KNOTS OR SO WITH GUSTS 30
TO AROUND 35 KNOTS LIKELY.
&&
.MARINE...CONDITIONS HERE ARE IN THE PROCESS OF CHANGING FOR THE
WORSE. GALES ARE IN EFFECT FOR ALL THE MARINE ZONES WITH THESE
CONDITIONS EXPECTED TO DEVELOP EARLY ON THIS MORNING. SEAS WILL
BUILD IN RESPONSE TO THIS...REACHING HEIGHTS BETWEEN 10 AND 15 FEET
LATER TODAY ON THE OCEAN AND PROBABLY BETWEEN 3 AND 6 FEET ON THE
SOUND. IN ADDITION...AN INCREASING ONSHORE FLOW WITH A LONG
FETCH...WILL QUITE LIKELY CAUSE AT LEAST SOME MINOR COASTAL FLOODING
AROUND THE TIMES OF THE NEXT COUPLE OF HIGH TIDE CYCLES...NAMELY
LATER TODAY AND LATE OVERNIGHT. WILL USE A COMPROMISE BETWEEN THE
AVN GUIDANCE WHICH IS SUGGESTING BETWEEN 1.5 AND 2.5 FT ABOVE NORMAL
BY THIS EVENING AND THE NGM GUIDANCE WHICH IS SUGGESTING BETWEEN 3.5
AND 4 FEET ABOVE. THESE HIGHER THAN NORMAL TIDES WILL COMBINE WITH
AN INCREASINGLY ROUGH SURF AND MAY WELL CAUSE SOME MINOR TO LOCALLY
MODERATE BEACH EROSION ON THE OCEAN BEACHES. SEAS AND WINDS SLOWLY
COME DOWN SUNDAY AND INTO MONDAY.
&&
.HYDROLOGY...HEAVY RAIN CAN BE EXPECTED THROUGH TONIGHT. ON AVERAGE
2-4 INCHES OF RAIN ARE POSSIBLE...WITH SOME LOCATIONS RECEIVING UP
TO 5 INCHES. ALL OF THIS RAIN IS EXPECTED TO PRESENT A MODERATE TO
MAJOR FLOODING EVENT ACROSS THE AREA WITH NORTHEAST NJ...THE LOWER
HUDSON VALLEY AND SOUTHWEST CT EXPECTED TO BE HARDEST HIT.
HEAVY RAINFALL AND RUNOFF COULD HAVE SERIOUS IF NOT LOCALLY
LIFE-THREATENING CONSEQUENCES.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH SUNDAY...CTZ005>012.
WIND ADVISORY THIS AFTERNOON AND EVENING...CTZ009>012.
NJ...FLOOD WATCH THROUGH SUNDAY...NJZ002>006-011.
WIND ADVISORY THIS AFTERNOON AND EVENING...NJZ005-006-011.
NY...FLOOD WATCH THROUGH SUNDAY...NYZ067>081.
WIND ADVISORY THIS AFTERNOON AND EVENING...NYZ071>081.
MARINE...GALE WARNING ALL WATERS...ANZ355-353-350-335-330-338.
&&
GOODMAN/HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 422 AM EST FRI APR 1 2005 CTZ005>012-NJZ002>006-011-NYZ067>081-021000- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 422 AM EST FRI APR 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH HAS BEEN POSTED. RAIN WILL MOVE INTO THE AREA LATER THIS EVENING...BECOMING WIDESPREAD BEFORE DAYBREAK. A SMALL CRAFT ADVISORY MAY BE NEEDED LATER TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FLOOD WATCH WILL REMAIN IN EFFECT FOR SATURDAY THROUGH SUNDAY AFTERNOON. MODERATE TO MAJOR FLOODING IS EXPECTED TO DEVELOP THROUGH THIS PERIOD. GALE WARNINGS MAY BE NEEDED FOR SATURDAY AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION FOR FLOODING REPORTS AND RAINFALL AMOUNTS MAY BE REQUIRED SATURDAY THROUGH SUNDAY.
The national radar mosaic for the moment the first event began.
4 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2005Every state in 2005This day in weather historyWarnings in Connecticut, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443436, 5443437, 5443438, 5443439.